H-Index
38
Scimago Lab
powered by Scopus
JCR
Clarivate
Analytics
call: +1.631.629.4327
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

AmJCaseRep
MedSciTechnol

eISSN: 2329-0358

Get your full text copy in PDF

Seizures after Heart Transplantation – Two Cases of Non-Immunosuppressant Drug Interactions in Young Patients

Tomasz Urbanowicz, Magdalena Pawłowska, Piotr Buczkowski, Bartłomiej Perek, Hanna Baszyńska-Wachowiak, Ewa Straburzyńska-Migaj, Marek Jemielity

(Department of Cardiac Surgery and Transplantology, Chair of Cardio-Thoracic Surgery, Poznań University of Medical Sciences, Poznań, Poland)

Ann Transplant 2014; 19:417-420

DOI: 10.12659/AOT.890743


Background: Neurological complications occur in 30–80% of patients following heart transplantation, and seizures account for 2–20% of these sequelae. The main risk factors are toxicity due to immunosuppression, infections, and brain lesions. We present 2 cases of grand mal type attacks that occurred on the 7th and 15th postoperative days. The origin of the attacks was an unusual interaction between 2 non-immunosuppressive drugs (metoclopramide and theophylline).
Case Report: We present 2 cases of seizure episodes during the early postoperative period in young heart transplant recipients (a 26-year-old female and a 33-year-old man). Grand mal type attacks occurred on the 7th and 15th postoperative day, respectively. Both patients were treated with standard triple immunosuppressive therapy including tacrolimus, mycophenolate mofetil, and steroids. Therapy with metoclopramide was started because the patients reported gastrointestinal disturbances. Theophylline was administered due to postoperative bradycardia. Serum theophylline levels were 33 and 34 mcg/ml, respectively. There were no neurological deficits noticed thereafter. The magnetic resonance imaging (MRI) was negative for stroke and central nervous system infection in both cases.
Conclusions: We conclude that theophylline overdose combined with metoclopramide may provoke new-onset seizures, especially in young patients following heart transplantation.

Keywords: Drug Interactions, Epilepsy, Heart Transplantation, Metoclopramide, Theophylline

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree